Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX

April 13, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 2017, 2:35 AM CDT for Presidio County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 2:35 AM CDT (07:35 UTC)
Expired
Apr 13, 2017, 3:15 AM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4198 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS54 KMAF 130735
SVRMAF
TXC377-130815-
/O.NEW.KMAF.SV.W.0074.170413T0735Z-170413T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
235 AM CDT THU APR 13 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Presidio County in southwestern Texas...

* Until 315 AM CDT

* At 235 AM CDT, a severe thunderstorm was located 11 miles west of
  Marfa Municipal Airport, or 12 miles west of Marfa, moving east at
  15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Marfa and Marfa Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3029 10430 3043 10428 3042 10399 3026 10400
TIME...MOT...LOC 0735Z 273DEG 14KT 3038 10421 

HAIL...1.00IN
WIND...<50MPH
 
$$

44
1 follow-up statement
647 
WWUS54 KMAF 130753
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
253 AM CDT THU APR 13 2017

TXC377-130815-
/O.CON.KMAF.SV.W.0074.000000T0000Z-170413T0815Z/
Presidio TX-
253 AM CDT THU APR 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN PRESIDIO COUNTY...

At 253 AM CDT, a severe thunderstorm was located 7 miles west of
Marfa, moving east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Marfa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3028 10421 3038 10420 3036 10399 3026 10400
TIME...MOT...LOC 0753Z 286DEG 14KT 3033 10415 

HAIL...1.00IN
WIND...<50MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:35 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 12, 11:35 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1135 PM CDT Wed Apr 12 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Thunderstorms will possibly affect KFST and KMAF through 13/06Z, but
the other terminals are likely done.  Expect IFR clouds to develop,
but this will likely not occur aggressively until the mid and high
clouds clear out.  Low clouds, and perhaps fog, will begin to lift
around 13/15Z.  More thunderstorms could develop Thursday afternoon,
but they may stay west of all terminals.

&&

.PREV DISCUSSION... /issued 139 PM CDT Wed Apr 12 2017/

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Thursday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch until 7 AM CDT /6 AM MDT/ Thursday for Andrews-
     Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 11:50 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1150 PM CDT WED APR 12 2017

TXZ074-130530-
Davis/Apache Mountains Area TX-
1150 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.

LAT...LON 3088 10376 3071 10351 3049 10404 3065 10415
TIME...MOT...LOC 0450Z 239DEG 49KT 3062 10402

33
Local storm report, Apr 13, 12:11 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1211 AM CDT THU APR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             6 W FORT DAVIS          30.59N 104.00W
04/12/2017  E1.25 INCH       Jeff Davis         TX   AMATEUR RADIO

            FORT DAVIS RESORT.

&&

JAMES.DEBERRY
Special weather statement, Apr 13, 12:31 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1231 AM CDT THU APR 13 2017

TXZ074-079-080-130615-
Presidio Valley TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
1231 AM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Valentine, or 26 miles north of Candelaria, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3051 10487 3085 10433 3058 10416 3030 10477
      3035 10482 3036 10481 3039 10486 3042 10485
      3042 10486 3044 10486 3044 10487
TIME...MOT...LOC 0531Z 239DEG 30KT 3052 10463

44
Special weather statement, Apr 13, 1:08 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
108 AM CDT THU APR 13 2017

TXZ079-080-130700-
Presidio Valley TX-Marfa Plateau TX-
108 AM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 200 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Valentine, or 17 miles north of Candelaria, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valentine and Ryan.

LAT...LON 3027 10468 3042 10478 3067 10452 3041 10419
TIME...MOT...LOC 0607Z 240DEG 49KT 3039 10465

33
Special weather statement, Apr 13, 1:29 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 AM CDT THU APR 13 2017

TXZ074-080-130715-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
129 AM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 215
AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davis Mountains State Park to 11 miles
east of Valentine. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Alpine, Fort Davis, Valentine, Camp Mitre Peak, Alpine-Casparis
Municipal Airport, Davis Mountains State Park, Marfa Municipal
Airport, Bloys Camp, Ryan, Indian Lodge and Fort Davis National
Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3065 10455 3068 10346 3063 10339 3038 10338
      3034 10454
TIME...MOT...LOC 0629Z 273DEG 22KT 3056 10395 3055 10431

44
Special weather statement, Apr 13, 2:14 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 AM CDT THU APR 13 2017

TXZ074-080-130800-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
214 AM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 300
AM CDT...

At 213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Alpine-Casparis Municipal
Airport to 12 miles southeast of Valentine. Movement was southeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Alpine, Marfa, Camp Mitre Peak, Alpine-Casparis Municipal Airport,
Marfa Municipal Airport and Ryan.

LAT...LON 3052 10451 3052 10342 3034 10329 3031 10337
      3030 10438
TIME...MOT...LOC 0713Z 270DEG 35KT 3047 10368 3046 10435

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:13 PM CDTSpecial Weather StatementMAFWard47 min
Apr 12, 7:15 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 7:18 PM CDTSevere Thunderstorm WarningMAFPresidio42 min
Apr 12, 7:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves40 min
Apr 12, 8:13 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 8:15 PM CDTSpecial Weather StatementMAFReeves45 min
Apr 12, 8:22 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 12, 8:44 PM CDTTornado WarningMAFAndrews31 min
Apr 12, 8:45 PM CDTSpecial Weather StatementMAFWard45 min
Apr 12, 8:47 PM CDTSpecial Weather StatementMAFReeves43 min
Apr 12, 9:01 PM CDTSpecial Weather StatementMAF44 min
Apr 12, 9:05 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Apr 12, 9:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 12, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines36 min
Apr 12, 9:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 9:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin48 min
Apr 12, 10:02 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 12, 10:28 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 10:52 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 11:18 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Apr 12, 11:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
Apr 13, 12:26 AM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Apr 13, 12:31 AM CDTSpecial Weather StatementMAFJeff Davis44 min
Apr 13, 12:39 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio51 min
Apr 13, 1:08 AM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 13, 1:09 AM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Apr 13, 1:29 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:14 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 4:17 AM CDTSpecial Weather StatementMAFTerrell58 min
Apr 13, 4:46 AM CDTAreal Flood AdvisoryMAFTerrell3 hr
Apr 13, 5:37 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.